According to a study on Alzheimer’s disease (AD), it was discovered that the use of antipsychotic medications is related to a more imminent risk of head injuries. The irreversible disease is a progressive brain disorder that slowly destroys memory and thinking skills, and in the end, the ability to carry out the simplest tasks.
The study findings
The nationwide register‐based cohort study was done on individuals in Finland who were diagnosed with Alzheimer’s disease from 2005 to 2011. The results are based on the comparison between 21,795 patients who started taking antipsychotic meds and 21,795 patients who did not. The outcome showed that there is a 29% higher risk of head injuries and a 22% higher risk of traumatic brain injuries (TBIs) in antipsychotic medication users. The findings are published in the Journal of the American Geriatrics Society.
What are antipsychotics meds?
Antipsychotics are also known as neuroleptics. These major tranquilizers are usually effective in relieving symptoms of psychosis in the short term.
The study also compared some antipsychotic medications such as quetiapine and risperidone. These meds are known as an antipsychotic drug, atypical type, used to treat mental/mood conditions. Results show that quetiapine users had a 60% higher risk of traumatic brain injuries than risperidone users. Do note that persons with prior head injury or history of schizophrenia were excluded.
How antipsychotic meds affect patients with Alzheimer’s disease
In conclusion, these findings imply that in addition to previously reported adverse events and effects, antipsychotic use may increase the risk of head injuries and traumatic brain injuries in persons with Alzheimer’s disease.
“Persons with Alzheimer’s disease have a higher risk of falling, head injuries, and traumatic brain injuries and worse prognosis after these events in comparison to those without Alzheimer’s disease. Therefore, it is important to avoid further increasing risk with antipsychotics in this vulnerable population, if possible,” said lead author Vesa Tapiainen, MD, of the University of Eastern Finland.